Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Milwaukee, WI

May 25, 2008Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2008, 7:53 PM CDT for Lafayette County, Wisconsin. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 7:53 PM CDT (00:53 UTC)
Expired
May 25, 2008, 9:00 PM CDT
In force
67 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:25 PM CDTHAIL 0.253 Ne Belmont, WIALSO A MEASURED 35 MPH WIND GUST.
May 25, 8:29 PM CDTTSTM WND GST 50Belmont, WIWIND GUST TO AT LEAST 50 MPH...PEA SIZE HAIL
May 25, 8:30 PM CDTTSTM WND GST 457 N Darlington, WI40 TO 50 MPH ESTIMATED WIND GUST.
May 25, 8:35 PM CDTTSTM WND DMG6 Wnw Darlington, WIA COUPLE TREE LIMBS 2-3 INCHES IN DIAMETER BLOWN DOWN. ALSO PEA SIZED HAIL.
May 25, 9:05 PM CDTHAIL 13 S Benton, WIQUARTER SIZED HAIL REPORTED IN THE BENTON AND HAZEL GREEN AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:12 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 260052
SVRMKX
WIC065-260200-
/O.NEW.KMKX.SV.W.0018.080526T0053Z-080526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 900 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF BELMONT...OR 9 MILES WEST OF PLATTEVILLE...AND MOVING
  EAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELMONT BY 810 PM CDT...
  8 MILES NORTH OF SHULLSBURG BY 825 PM CDT...
  DARLINGTON BY 830 PM CDT...
  ARGYLE BY 845 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY
SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND
DAMAGE OR LARGE HAIL PLEASE RELAY THAT INFORMATION TO 911.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHEASTERN WISCONSIN.

LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043
TIME...MOT...LOC 0053Z 283DEG 36KT 4275 9059

$$

GEHRING
2 follow-up statements
000 
WWUS53 KMKX 260107
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
804 PM CDT SUN MAY 25 2008

WIC065-260200-
/O.CON.KMKX.SV.W.0018.000000T0000Z-080526T0200Z/
LAFAYETTE WI-
804 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAFAYETTE COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES WEST OF PLATTE MOUNDS...OR 7 MILES WEST OF
PLATTEVILLE...MOVING EAST AT 36 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTE MOUNDS AND LESLIE BY 815 PM CDT...
  BELMONT BY 820 PM CDT...
  DARLINGTON BY 840 PM CDT...
  LAMONT BY 850 PM CDT... 
  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL AND A PORTION SOUTHEASTERN WISCONSIN.

LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043
TIME...MOT...LOC 0104Z 281DEG 32KT 4274 9053

$$

REM
000 
WWUS53 KMKX 260128
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
827 PM CDT SUN MAY 25 2008

WIC065-260200-
/O.CON.KMKX.SV.W.0018.000000T0000Z-080526T0200Z/
LAFAYETTE WI-
827 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LAFAYETTE COUNTY...

AT 826 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BELMONT...OR 7 MILES WEST OF
DARLINGTON...MOVING EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DARLINGTON BY 840 PM CDT...
  6 MILES NORTH OF GRATIOT BY 845 PM CDT...
  LAMONT BY 850 PM CDT...
 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHEASTERN WISCONSIN.

LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043
TIME...MOT...LOC 0127Z 281DEG 32KT 4270 9024

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:44 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 25, 3:44 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SUN MAY 25 2008

FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES
TUE/WED BEHIND COLD FRONT.

.TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD
ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD
FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO
-12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG
COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW
THAT IS MOVING EWD ACROSS NRN MN.

GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL
MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE
HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA
BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS
AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL
OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS
SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO
THE NORTH COULD CLIP THE NRN CWA.

FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH
CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE
WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND
EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES
WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE
GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS.

.SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE-
FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO
THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN
00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER
FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR
CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE-
FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE.

STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE
PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH
FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS
MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH
AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND
850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT.

HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS
GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR
EAST COOLER.

.LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE
REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL
WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER
CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING
ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF
OF CWA THAT FALLS INTO THE WARM SECTOR.

&&

.AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE
EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO
NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI
TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY
OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS
EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH
MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS.

&&

.MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE
FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE
MICHIGAN BEHIND COLD FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09
AVIATION/MARINE...20
Hazardous weather outlook, May 25, 5:05 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT SUN MAY 25 2008

WIZ046-047-051-052-056>060-062>072-261100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST
CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU
LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL
BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE
POSSIBLE...MAINLY WEST OF THE MADISON AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY
BE SEVERE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE
FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST.

LMZ643>646-261100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE
FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA
MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE
STRONG FRIDAY.

WWW.WEATHER.GOV/MKX

TZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:05 PM CDTSevere Thunderstorm WarningMKXIowa40 min
May 25, 8:35 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.